A case of secondary dystonia responding to levodopa.
Author(s): Bernard G, Vanasse M, Chouinard S
Affiliation(s): CHUM Notre-Dame, Unite des troubles du Mouvement, Montreal, Quebec H2L 4M1, Canada. firstname.lastname@example.org
Publication date & source: 2010-06, J Child Neurol., 25(6):780-1. Epub 2009 Oct 6.
Publication type: Case Reports; Research Support, Non-U.S. Gov't
The authors report a patient with dystonia secondary to bilateral lesions of the basal ganglia, who improved dramatically with levodopa. The patient presented at the age of 4 years with progressive dystonia of the lower extremities and right upper extremity. Magnetic resonance imaging (MRI) of the brain showed bilateral hyperintensities of the globus pallidus that remained stable over the years. Despite extensive investigations, the etiology of her basal ganglia lesions remained nebulous. The patient's dystonia responded to Trihexyphenidyl and to tetrabenazine, but these medications needed to be stopped because of side effects. At the age of 12 years, small doses of levodopa-carbidopa were tried and resulted in dramatic improvement of her dystonia. The authors believe that in the pediatric population with secondary dystonias other than Segawa disease, even though this has been reported only rarely to be effective, a therapeutic trial with levodopa should be considered in some instances.